Alert archive / West Virginia / Tornado Warnings in 2024
Tornado Warning 17, NWS Charleston, WV
NWS Charleston, WV issued this tornado warning at Sep 25, 2024, 5:50 PM EDT for Pocahontas County, West Virginia. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2024, 5:50 PM EDT (21:50 UTC)
- Expired
- Sep 25, 2024, 6:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Pocahontas County, WV
The radar
The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 6:11 PM EDT | TORNADO | 1 Ne Hillsboro, WV | |
| Sep 25, 6:11 PM EDT | TORNADO | 1 Ne Hillsboro, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
609
WFUS51 KRLX 252150
TORRLX
WVC075-252215-
/O.NEW.KRLX.TO.W.0017.240925T2150Z-240925T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston WV
550 PM EDT Wed Sep 25 2024
The National Weather Service in Charleston West Virginia has issued a
* Tornado Warning for...
Southwestern Pocahontas County in northeastern West Virginia...
* Until 615 PM EDT.
* At 549 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Falling Spring, or near Renick, moving northeast
at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Pocahontas County, including the following
locations... Hillsboro, Buckeye, and Cranberry Mountain Nature
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3806 8011 3803 8017 3804 8019 3804 8025
3805 8028 3811 8036 3812 8036 3827 8020
3806 8002
TIME...MOT...LOC 2149Z 236DEG 16KT 3804 8034
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JMC2 follow-up statements
727
WWUS51 KRLX 252205
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
605 PM EDT Wed Sep 25 2024
WVC075-252215-
/O.CON.KRLX.TO.W.0017.000000T0000Z-240925T2215Z/
Pocahontas WV-
605 PM EDT Wed Sep 25 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR
SOUTHWESTERN POCAHONTAS COUNTY...
At 605 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Beartown State Park, or 9 miles northeast of Renick,
moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Hillsboro, Buckeye, and Cranberry Mountain Nature Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3807 8031 3814 8034 3827 8020 3806 8002
3806 8011 3803 8017 3804 8019 3804 8025
3805 8028
TIME...MOT...LOC 2205Z 228DEG 17KT 3810 8027
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JMC314
WWUS51 KRLX 252213
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
613 PM EDT Wed Sep 25 2024
WVC075-252223-
/O.EXP.KRLX.TO.W.0017.000000T0000Z-240925T2215Z/
Pocahontas WV-
613 PM EDT Wed Sep 25 2024
...THE TORNADO WARNING FOR SOUTHWESTERN POCAHONTAS COUNTY WILL EXPIRE
AT 615 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 3807 8031 3814 8034 3827 8020 3806 8002
3806 8011 3803 8017 3804 8019 3804 8025
3805 8028
TIME...MOT...LOC 2213Z 236DEG 16KT 3811 8024
$$
JMCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Sep 25, 2:34 PM EDT, 3 hours 16 minutes earlier.
Area forecast discussion, Sep 25, 2:34 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 234 PM EDT Wed Sep 25 2024 .SYNOPSIS... Daily chances for showers and thunderstorms continue this week in response to a stationary disturbance over the Ohio Valley and a tropical system sailing up from the Gulf coast. && .NEAR TERM /THROUGH THURSDAY/... As of 1226 PM Wednesday... Key Points: * Flood Watch in effect for southwest VA and McDowell Co. in WV until Thursday evening. A frontal boundary, oriented north to south, remains stationary just west of the area tonight, before becoming diffused on Thursday. Meanwhile, ripples of vorticity, associated with deepening upper level low, will continue to provide necessary forcing to maintain showers and thunderstorms going tonight into Thursday. PWATs values about two standard deviation from the mean, coupled with deep layered shear 45 to 50 knots should promote showers and strong thunderstorms capable to produce very heavy downpours. Hi-res CAMs suggest another batch of convection affecting southern WV, southwest VA this evening, and continuing with lighter rainfall during the overnight hours. These areas have been hit by repetitive showers during the last 24 hours, and additional rainfall may result in flooding problems. Therefore, will issue a Flood Watch for these areas starting this afternoon through Thursday evening. Abundant moisture and cloudiness will keep lows in the mid 60s across the lowlands, ranging into the upper 50s northeast mountains. The cloudiness and cooling showers will keep Thursday high temperatures in the lower 80s lowlands, ranging into the mid 60s northeast mountains. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 213 PM Wednesday... Precipitation, and winds, will ramp back up again for Friday as the remnants of Helene move onshore and northward towards the region, eventually weakening and becoming absorbed into upper low across Lower MS Valley Friday evening. Main track of the low still looking to be just to our west. Ample moisture, with PW values progged to rise to 2 inches or more across the area, will help to provide some beneficial rain to the area, particularly across the mountains and southern zones. In addition, strong gusty winds will develop, owing to tight pressure gradient and strong winds aloft, particularly along ridges. Heaviest QPF will be across the mountains and far southern zones, with parts of WV lowlands looking to potentially suffer from downslope effects/lighter QPF. Could foresee wind and water headlines across far south with future packages. Precipitation will gradually decrease in coverage Friday evening into the first part of Saturday as Helene becomes absorbed into upper low across Lower MS Valley, and rotates northwest of the area briefly. However, precipitation will increase in coverage again later Saturday into Sunday as the low slowly drifts east across the area. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 215 PM Wednesday... Weather remains unsettled early next week as aforementioned low continues to depart eastward, followed by a front on Tuesday. Cooler and drier weather looks to take hold by mid week. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 233 PM Wednesday... Tricky forecast amid general guidance plummeting restrictions to LIFR across the board. Followed closer the CONSShort solution having MVFR ceilings developing across the lowlands, and IFR or worse along the eastern mountains for tonight. Any shower or storm across the lowlands tonight could momentarily reduce restrictions to IFR/LIFR along their path. Low confidence forecast due to uncertainty tracks of upper low and associated passing shortwaves. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY... FORECAST CONFIDENCE: Low. ALTERNATE SCENARIOS: Timing and extend of showers and thunderstorms may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H M M L M M H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M M M M M M M M M H H H EKN CONSISTENCY L L H H H H H H H M L M PKB CONSISTENCY H H H H H H H M H L H H CKB CONSISTENCY M M M M M M M L L L H H AFTER 18Z THURSDAY... Brief, but repetitive periods of IFR conditions possible in showers of storms. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...Flood Watch through Thursday evening for WVZ033. OH...None. KY...None. VA...Flood Watch through Thursday evening for VAZ003-004. && SYNOPSIS...ARJ/SL NEAR TERM...ARJ SHORT TERM...SL LONG TERM...SL AVIATION...ARJ
Hazardous weather outlook, Sep 25, 12:40 PM EDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1240 PM EDT Wed Sep 25 2024 VAZ003-004-WVZ033-261645- Dickenson-Buchanan-McDowell- 1240 PM EDT Wed Sep 25 2024 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for southwest Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Localized flooding concerns may arise from daily showers and thunderstorms through the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-WVZ005-013-015-024>026-034-515>518-261645- Greenup-Carter-Boyd-Lawrence KY-Wayne-Lincoln-Kanawha-Mingo-Logan- Boone-Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- 1240 PM EDT Wed Sep 25 2024 This Hazardous Weather Outlook is for northeast Kentucky, and portions of southeast, southern and western West Virginia. .DAY ONE...This Afternoon and Tonight. Localized flooding concerns may arise from daily showers and thunderstorms through tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Localized flooding concerns may arise from daily showers and thunderstorms through the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-027>032-039-040- 519>526-261645- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam- Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1240 PM EDT Wed Sep 25 2024 This Hazardous Weather Outlook is for southeast Ohio and much of West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Localized flooding concerns may arise from daily showers and thunderstorms through the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 10:39 AM EDT | Special Weather Statement | RLX | Lincoln | 51 min |
| Sep 25, 12:21 PM EDT | Flood Watch | RLX | Fayette, McDowell, Nicholas, Pocahontas, Raleigh, Wayne and 2 more | 55 hr |
| Sep 25, 3:59 PM EDT | Flash Flood Warning | RLX | Raleigh | 3 hr |
| Sep 25, 6:13 PM EDT | Tornado Warning | RLX | Pocahontas | 32 min |
| Sep 25, 6:57 PM EDT | Flash Flood Warning | RLX | Pocahontas | 3 hr |
Nearby
Tornado Warnings in West Virginia, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.